Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viracept/Epivir/Zerit vs. Sustiva/Epivir/Zerit
May 15, 2000

I have been positive for 3 years and doing well. Undetectable viral load, t-cells around 600. I started meds with Epivir/Zerit/Viracept and recently dropped the Viracept for Sustiva. I was told that the Viracept was the cause of the fat pad that has developed on my upper back at the base of my neck. Is this true? Someone else mentioned that it was the Epivir that causes that side effect. Also with the change in meds am I likely to see the fat pad disappear or subside? Any suggestions about Sustiva and its "mental" side effects? Does this combo sound like an effective approach? Thanks.

Response from Dr. Henry

Switching to Sustiva "saves" the protease class for later use and can be a part of a long-term treatment plan. Your current regimen still can cause fat problems (all 3 meds) and generally the fat pads haven't gotten better on your current meds. Your regimen is a very good HIV regimen so you have to sort out priorities. You might consider switching to AZT + 3TC (instead of D4T + 3TC) which might be more body fat friendly and /or switch the Sustiva to Viramune or Ziagen (perhaps more fat friendly) though some might say that would be a less potent HIV regimen the data is not real clear on that. You don't mention what your starting HIV level and CD4 count was. If they were good (low RNA and high CD4 count) a drug holiday under careful observation is another option. Studies of growth hormone (by Serono) and oral diabetic drugs (by the ACTG among others) are soon to be under way looking at this problem which is now getting lots of attention -- we need to know more. Keith Henry, M.D.



Previous
Treatment Regimens for New HIV Dx.
Next
Drug holiday?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement